Tornadoes · United States · Indiana · 2020
EF0 tornado, Mt Vernon to Grafton, Indiana, April 25, 2020
From Mt Vernon to Grafton, this EF0 tornado ran 0.4 miles across Posey County on April 25, 2020, touching down at 1:25 PM CDT and reaching 40 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- April 25, 2020
- Touchdown
- 1:25 PM CDT (18:25 UTC)
- Lifted
- 1:26 PM CDT (18:26 UTC)
- On the ground
- 1 minutes
- Path length
- 0.4 miles (0.6 km)
- Path width
- 40 yards (37 m)
- Deaths
- 0
- Injuries
- 0
- County
- Posey County
- Touchdown point
- 37.997, -87.935
- Lift-off point
- 37.998, -87.928
- Record number
- 2004251225-01
The damage survey
1 damage points were recorded along this path by NWS PAH, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 70 mph.
- Very brief touchdown as rerported by media with video.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Scattered thunderstorms increased during the warmth of the afternoon. The storms developed immediately ahead of a rather deep surface low over the lower Ohio Valley. A 500 mb low and its associated cold temperatures aloft promoted isolated large hail with the strongest storm. A cold air funnel cloud briefly touched down.
A brief touchdown was reported near County Road 250S, several miles north-northwest of Mount Vernon. A video of a rather narrow funnel cloud in that area was shown on national broadcast media. There was no reported damage in the open farm country.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the tornado touched down at Apr 25, 12:19 PM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, Apr 25, 12:19 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion National Weather Service Paducah KY 1219 PM CDT Sat Apr 25 2020 .UPDATE... Issued at 1211 PM CDT Sat Apr 25 2020 Updated aviation discussion for 18z TAFs. && .SHORT TERM...(Today through Monday night) Issued at 350 AM CDT Sat Apr 25 2020 Upper level low pressure system will rotate east through the lower OH Valley today, bringing scattered to numerous showers to the region. Ahead of the associated surface low, currently located over sw MO, we may even see a few thunderstorms. Highest storm chances will will be over western KY this afternoon as the instability increases (500-1000 J/KG) ahead of the low during peak heating of the day. Cannot rule out a few stronger and possibly even an isolated severe storm or two as shear profiles favor some supercells potential, esp over the Pennyrile region of western KY. If convection manages to train, would need to monitor for some flash flooding potential also. Would not be unheard of to get a few cold air funnel reports underneath the upper low. General rainfall amounts are expected to be in the 3/4" to 1.5" category over much of the forecast region. A second wave of energy is expected to rotate southeast around the back side of the H50 low later tonight/Sunday. This will result in prolonged chances for at least some sct showers, mainly along/east of the MS River. Gradient winds will also kick up substantially behind the surface low tonight into Sunday. Will likely see some gusts 30-35 mph, but not expecting headline criteria (gusts over 40 mph) at this time. May warrant an SPS though. Looking as though things should finally calm down Sunday night into Monday as a narrow ridge of high pressure moves east across the region. Winds will turn more southerly on the back/west side of the surface high Monday afternoon/evening. This, along with some sunshine, should help boost afternoon temps back up to near 70 at most locations. .LONG TERM...(Tuesday through Friday) Issued at 350 AM CDT Sat Apr 25 2020 As a large ridge aloft builds over the western CONUS, northern stream shortwave energy in the mid levels is progged to vigorously dig southeastward through the Midwest Tue/Wed, possibly slowing down later in the week, if the 00Z ECMWF depiction verifies. Through Tue night, the medium range models were in reasonable agreement as to the positioning of the mid/upper system over northern MO at around daybreak Wed, with differences thereafter. After Wed morning, the ECENS/GEFS means were overall more progressive with the feature than the deterministic ECMWF. There is a reasonable expectation that this feature will bring a surface cold front through the PAH forecast area early Wed. Thus, the model signal remained for associated lift and instability to generate plenty of shower activity and isolated to scattered tstms Tue and especially Tue night ahead of the front, though instability/ lapse rates will be on a fairly rapid downside after nightfall. During this time, in the evening, the best bulk wind shear should be in place, at least in the western half of the region. As a result, while parameters for severe weather are not synchronized well, a strong storm or two cannot be ruled out late Tue. A dry slot to the southeast of the nearly stacked low may allow a reduction in cloudiness for part of Wed, especially west, and a general cessation in pcpn with time overall. However, clouds should return late with wrap-around energy associated with the mid/upper low. It will be quite breezy out of the west during the day. The National Blend of Models tended to keep small probabilities of measurable pcpn in the eastern third of the region for Wed night/ Thu likely due to the deterministic 12Z ECMWF solution, in part. We made slight downward adjustments to these PoPs because of the seemingly more likely aforementioned progressive scenario. Some adjustments off the blend were also made in the sky grids mainly for Wed to match PoPs better. Northwesterly flow aloft and surface ridging should keep the region's forecast dry for the Thu night/Fri period. Temps through the extended forecast period are expected to be near or above average, with a modest cool down Wed through Thu night. && .AVIATION... Issued at 1211 PM CDT Sat Apr 25 2020 SHRA activity will continue to increase in coverage this afternoon. Lightning activity will be possible east of the Mississippi River. -SHRA will gradually end in southeast Missouri this evening but will continue across most the rest of the area through the night and into the morning hours on Sunday. MVFR cigs will become more common by later afternoon and evening. Guidance is hinting at IFR cigs developing by later evening and continuing into tomorrow morning across the eastern half of the region (including KMVN/KEVV/KOWB). VFR conditions over the Ozark Foothills tonight will likely be slow to progress eastward towards KCGI until sometime during the day tomorrow. Other concern is gusty northwest winds of 25-35 kts possible this afternoon and evening, with strongest over southeast Missouri. A gradual reduction in wind gusts is expected overnight and tomorrow, although still in the 20-28 kt range. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...SP SHORT TERM...GM LONG TERM...DB AVIATION...SP
Hazardous weather outlook, Apr 25, 11:26 AM CDT, 1 hour 59 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 1126 AM CDT Sat Apr 25 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-261630- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 1126 AM CDT Sat Apr 25 2020 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms will be possible today across portions of western Kentucky, southern Illinois, and southwest Indiana. A few stronger storms cannot be ruled out. Damaging wind gusts, hail, lightning and locally heavy rains would be the main storm hazards. Gusty non-thunderstorm winds will be likely across southeast Missouri this afternoon. Gusts of 30 to 35 mph are likely, with localized gusts to 40 mph possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance of thunderstorms mainly Tuesday afternoon and Tuesday night. A slight chance of thunderstorms also exists on Wednesday for far eastern counties of southwestern Indiana and the Kentucky Pennyrile region. Strong storms cannot be ruled out late Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Apr 25, 10:11 AM CDT, 3 hours 14 minutes before
Special Weather Statement National Weather Service PADUCAH KY 1011 AM CDT Sat Apr 25 2020 MOZ076-086-087-100-107>112-114-260000- Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler- Stoddard-Scott-Mississippi-New Madrid- Including the cities of Perryville, Marble Hill, Cape Girardeau, Jackson, Piedmont, Van Buren, Doniphan, Poplar Bluff, Bloomfield, Sikeston, Charleston, and New Madrid 1011 AM CDT Sat Apr 25 2020 ...Gusty Winds Expected This Afternoon in Southeast Missouri... Northwest winds will increase through the afternoon hours across southeast Missouri. Wind gusts of 30 to 35 mph will be likely, and localized higher gusts near 40 mph are possible. Motorists, especially those driving higher profile vehicles, should be prepared for sudden wind gusts that may tend to shift your vehicle while driving. Loose objects in yards may also tend to blow around.
Special weather statement, Apr 25, 12:35 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Paducah KY
1235 PM CDT Sat Apr 25 2020
ILZ083-INZ085-251815-
White IL-Posey IN-
1235 PM CDT Sat Apr 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WHITE AND CENTRAL POSEY
COUNTIES UNTIL 115 PM CDT...
At 1234 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Norris City, or 8 miles south of Carmi, moving
northeast at 15 mph. An additional strong storm was located west of
Mount Vernon, IN.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Mount Vernon, Carmi, New Harmony, Crossville, Blairsville, Maunie and
Phillipstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3814 8769 3792 8787 3793 8790 3789 8794
3787 8794 3785 8792 3789 8809 3792 8813
3791 8814 3791 8817 3793 8828 3820 8819
TIME...MOT...LOC 1734Z 221DEG 12KT 3796 8818
SPThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Nashville Metro, TN (KBNA), 12:00Z
6.4 hours before the tornado, 239 km from the path. April 25, 2020.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -76841 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1233 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.7 K/km
The surface observations
Carmi (CUL), 20 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2020 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are
The other tornadoes of April 25, 2020
2 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.